Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 138, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 12, 2008, 11:24 PM CDT for Lucas County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2008, 11:24 PM CDT (04:24 UTC)
- Expired
- Sep 13, 2008, 1:26 AM CDT
- In force
- 2 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 79 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 130424 FFWDMX IAC117-130630- /O.NEW.KDMX.FF.W.0138.080913T0424Z-080913T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1124 PM CDT FRI SEP 12 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 130 AM CDT * AT 1120 PM CDT...CONTINUED RUNOFF FROM EARLIER HEAVY RAINFALL KEPT WATER OVER ROADS IN WESTERN LUCAS COUNTY...INCLUDING THE STEVENS FOREST AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUCAS. ADDITIONAL RAINFALL AMOUNTS OF A HALF TO THREE QUARTERS OF AN INCH ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4115 9356 4116 9325 4090 9330 4090 9356 $$ BOKSA
1 follow-up statement
000 WGUS73 KDMX 130626 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 126 AM CDT SAT SEP 13 2008 IAC117-130640- /O.CAN.KDMX.FF.W.0138.000000T0000Z-080913T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUCAS IA- 126 AM CDT SAT SEP 13 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN LUCAS COUNTY... NO FLOODING PROBLEMS HAVE BEEN REPORTED IN LUCAS COUNTY. HOWEVER...PARTS OF THE COUNTY RECEIVED 3 TO 4 INCHES OF RAIN LAST EVENING AND MORE HEAVY RAIN...AND POSSIBLY ADDITIONAL FLASH FLOODING...IS POSSIBLE DURING THE EARLY MORNING HOURS. LAT...LON 4115 9356 4116 9325 4090 9330 4090 9356 $$ KINNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:24 PM CDT, 8 hours earlier.
Area forecast discussion, Sep 12, 3:24 PM CDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT FRI SEP 12 2008 .SHORT TERM /TONIGHT/... FAST SOUTHWESTERLY FLOW ALOFT CONTINUES TO PUMP MOISTURE NORTHEASTWARD FROM THE PACIFIC AND ULTIMATELY THE REMNANTS OF TROPICAL STORM LOWELL THAT MOVED THAT ARE CURRENTLY LOCATED OVER WESTERN TEXAS. UNSEASONABLY HIGH MOISTURE IS IN PLACE...WITH PWAT VALUES INCREASING TO WELL OVER 2 INCHES BY TONIGHT ACROSS THE SOUTHERN CWA. DEWPOINTS ACROSS THE CWA. AT THE SURFACE...DEWPOINTS CONTINUE TO POOL ALONG A SOUTHWEST TO NORTHEAST STATIONARY FRONT ASSOCIATED WITH A SFC LOW CENTERED OVER CENTRAL/EASTERN KS. WITH THE MAIN FLOW PARALLEL TO THIS FRONT...ABUNDANT MOISTURE IN PLACE...AND THE STRONGEST LIFT OVER THE CENTRAL/SOUTHERN CWA THIS EVENING INTO THE LATE NIGHT HOURS...THE LONG DURATION RAIN EVENT STILL ON TRACK. AT THIS TIME...RAIN HAS BEEN MAINLY MODERATE THROUGH THE AFTERNOON HOURS WITH MOST SITES AVERAGING A FEW TENTHS PER HOUR...WITH THE HEAVIEST RAIN STILL TO THE SOUTH OF THE CWA. AS THE UPPER WAVE EJECTS EASTWARD FROM THE CENTRAL/NORTHERN ROCKIES THIS EVENING AND LIFT IS ENHANCED BY THE RIGHT-ENTRANCE REGION OF THE UPPER JET STREAK EXPECT RAINFALL INTENSITY TO PICK UP ACROSS THE CENTRAL/SOUTHERN CWA. INSTABILITY ALSO TO INCREASE LATE TONIGHT AS AN APPROACHING JET STREAK HELPS TO STEEPEN MID LEVEL LAPSE RATES MAINLY ACROSS THE SOUTHEASTERN THIRD OF THE CWA. IN ADDITION...LATEST SATELLITE TRENDS WHERE LIFT IS STRONGER TO THE SOUTH...INDICATE UPWARDS OF AN INCH OR MORE PER HOUR RAINFALL RATES IN SOME AREAS. WITH WIDESPREAD AMOUNTS OF TWO TO FOUR INCHES OF RAIN EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE...AND POSSIBILITY FOR INCREASING RAINFALL RATES/EMBEDDED CONVECTION WILL CONTINUE WITH THE FLASH FLOOD WATCH THROUGH DAYBREAK SATURDAY. .LONG TERM /SATURDAY-FRIDAY/... MODELS HAVE TRENDED TO A FASTER MOVEMENT OF THE RAIN SHIELD OUT OF OUR AREA SATURDAY MORNING...WITH MAX LIFT PROCESSES SHIFTING EAST AND NORTHEAST. SO HAVE LOWERED POPS...EXCEPT MAINTAINED HIGH PERCENTAGES IN THE FAR SOUTHEAST THROUGH THE DAY...AND LOWERED THE EXPECTED RAINFALL AMOUNTS. HOWEVER...SATURDAY WILL STILL BE MILD AND MUGGY AS WE AWAIT THE NEXT COLD FRONT WHICH IS NOW DELAYED ABOUT 6 HOURS AND WILL COME THROUGH LATE SATURDAY NIGHT. MODELS ARE IN GOOD AGREEMENT WITH THE PASSAGE OF THE AN UPPER LEVEL TROUGH SUNDAY...BUT DIFFERENCES HAVE ARISEN ONCE AGAIN WITH THE EXACT PATH THE REMNANTS OF HURRICANE IKE WILL TAKE. THE GFS HAS SHIFTED THE PATH FARTHER NORTH...TAKING THE CENTER OVER ST LOUIS...AND GIVES OUR SOUTHEAST COUNTIES ADDITIONAL RAINFALL. HOWEVER...THE BULK OF OUR MODEL SUITE KEEPS ANY SIGNIFICANT RAIN THREAT FROM IKE REMNANTS SOUTHEAST OF OUR AREA. WE WILL KEEP A MODEST CHANCE OF RAIN FOR THE FAR SOUTHEAST SATURDAY NIGHT AND SUNDAY TO ALLOW FOR THE POSSIBILITY OF IKES PATH BRINGING RAIN THAT FAR NORTH. BEHIND THE COLD FRONT SUNDAY...NORTHWEST WINDS WILL INCREASE AND MAKE IT FEEL LIKE AUTUMN. TEMPERATURES WILL ONLY RISE 5 TO 10 DEGREES WHILE THE AIRMASS DRIES OUT QUITE A BIT. WILL BE SETTING UP FOR A CHILLY NIGHT SUNDAY NIGHT AS THE RIDGE BUILDS IN. SFC HIGH PRESSURE SLOWLY MOVES EAST ACROSS THE REGION EARLY NEXT WEEK...AND BY THE MIDDLE OF THE WEEK THE UPPER LEVEL RIDGE IS SUPPOSED TO BUILD OVER THE CENTRAL CONUS. THIS WILL FAVOR A WARMER AND DRY PATTERN. SO HAVE TRENDED DAYTIME TEMPERATURES UP A FEW DEGRESS...BUT NOT AS WARM AS THE GFS GUIDANCE WOULD SUGGEST. WILL STILL HAVE SEASONALLY COOL NIGHTS IN THE MID 40S TO MID 50S. && .AVIATION...12/18Z RAIN CONTINUE TO PROGRESS NORTHWARD HAVING ALREADY MOVED INTO KDSM/KOTM...AND EXPECTED TO PUSH INTO KFOD/KALO/KMCW THIS AFTERNOON INTO THE EVENING HOURS. HEAVIEST PRECIPITATION EXPECTED TO IMPACT THE KOTM/KDSM LOCATIONS...BUT MAY SNEAK INTO KALO AS WELL. CIGS CONTINUE TO FLUCTUATE BETWEEN IFR/MVFR SO HAVE TRIED TO CAPTURE THAT IN THE TAFS...WITH VSBYS MAINLY IN THE MVFR RANGE WHERE IT IS RAINING AND VFR WHERE IT REMAINS DRY. ENDED PRECIP MAINLY TOWARD DAYBREAK...BUT DO EXPECT LOW STRATUS TO LINGER THROUGH THE MORNING AT MOST LOCATIONS. SCALED BACK MENTION OF THUNDER ONLY TO KOTM...WHERE MODELS NOW PROJECTING THE BETTER AXIS OF INSTABILITY. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH SERN HALF OF FORECAST AREA THIS AFTERNOON AND TONIGHT. && SHORT TERM/AVIATION...ALBRECHT LONG TERM...MOYER
Hazardous weather outlook, Sep 12, 4:11 PM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT FRI SEP 12 2008 IAZ049-050-060>062-071>075-081>086-092>097-132115- MARSHALL-TAMA-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 411 PM CDT FRI SEP 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT RAIN AND A FEW THUNDERSTORMS CAN BE EXPECTED TONIGHT. MANY OF THESE SHOWERS WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL...WHICH MAY OCCUR FOR PROLONGED PERIODS OF TIME. AN ADDITIONAL ONE TO THREE INCHES OF RAIN MAY FALL THROUGH DAYBREAK SATURDAY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND A FEW THUNDERSTORMS WILL LINGER INTO SATURDAY AS WELL...THOUGH ANY THUNDERSTORMS AND MODERATE RAIN WILL BE LIMITED TO AREAS SOUTHEAST OF TAMA TO CHARITON. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION DUE TO SEVERE WEATHER IS RATHER LOW...HOWEVER REPORTS OF FLOODING OR MEASURED HEAVY RAIN ACCUMULATIONS ARE ENCOURAGED. IAZ004>007-015>017-023>028-033>039-044>048-057>059-070-132115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS- 411 PM CDT FRI SEP 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON NORTHWEST OF FORT DODGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MOYER
In the hours before
Local storm report, Sep 12, 10:35 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 PM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD NNE WOODBURN 41.01N 93.60W
09/12/2008 CLARKE IA LAW ENFORCEMENT
WATER COVERING ALL ROADS IN WOODBURN.
1000 PM FLASH FLOOD 1 SE OSCEOLA 41.02N 93.76W
09/12/2008 CLARKE IA LAW ENFORCEMENT
WATER PARTIALLY COVERING HIGHWAY 69.
1003 PM FLASH FLOOD 3 NW DERBY 40.96N 93.49W
09/12/2008 LUCAS IA LAW ENFORCEMENT
WATER COVERING MANY ROADS IN WESTERN LUCAS COUNTY. WATER
IS OVER 135TH AVE. IN STEVENS FOREST. WATER ALSO BEING
REPORTED IN SEVERAL BASEMENTS OVER WESTERN LUCAS COUNTY.
&&
FBOKSAThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 8:17 PM CDT | River Flood Warning | DMX | Lucas | 4 days |
| Sep 12, 9:16 PM CDT | Flash Flood Warning | DMX | Clarke, Lucas, Marion, Warren | 119 min |
| Sep 13, 12:07 AM CDT | River Flood Warning | DMX | Taylor | 6 hr |
| Sep 13, 2:54 AM CDT | Flash Flood Warning | DMX | Davis | 6 hr |
| Sep 13, 6:18 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 24 hr |
| Sep 13, 8:47 AM CDT | Areal Flood Warning | DMX | Davis | 11 hr |
| Sep 13, 8:55 AM CDT | Areal Flood Warning | DMX | Lucas | 11 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.